Any know side effects of Dilantin withdrawal?

John Hasenkam johnh at faraway.hgmp.mrc.ac.uk
Tue Sep 21 20:47:25 EST 2004


Speculating so you should seek your doctors advice on this:

Dilantin is used to prevent seizures so I'm presuming it increases GABA
levels. Reduced GABA is associated with depression. You might want to
consider an SSRI, preferably one with a quick effect.

Check this out with your doctor.


John.

Neuroscience. 2000;95(2):343-51.  Related Articles, Links


Reciprocal modulation of glutamate and GABA release may underlie the
anticonvulsant effect of phenytoin.

Cunningham MO, Dhillon A, Wood SJ, Jones RS.

Department of Physiology, University of Bristol, School of Medical Sciences,
UK.

Although conventional wisdom suggests that the effectiveness of phenytoin as
an anticonvulsant is due to blockade of Na+-channels this is unlikely to be
it's sole mechanism of action. In the present paper we examined the effects
of phenytoin on evoked and spontaneous transmission at excitatory
(glutamate) and inhibitory (GABA) synapses, in the rat entorhinal cortex in
vitro. Evoked excitatory postsynaptic potentials at glutamate synapses
exhibited frequency-dependent enhancement, and phenytoin reduced this
enhancement without altering responses evoked at low frequency. In
whole-cell patch-clamp recordings the frequency of excitatory postsynaptic
currents resulting from the spontaneous release of glutamate was reduced by
phenytoin, with no change in amplitude, rise time or decay time. Similar
effects were seen on miniature excitatory postsynaptic currents, recorded in
the presence of tetrodotoxin. Evoked inhibitory postsynaptic potentials at
GABA synapses displayed a frequency-dependent decrease in amplitude.
Phenytoin caused a reduction in this decrement without affecting the
responses evoked at low frequency. The frequency of spontaneous
GABA-mediated inhibitory postsynaptic currents, recorded in whole-cell patch
mode, was increased by phenytoin, and this was accompanied by the appearance
of much larger amplitude events. The effect of phenytoin on the frequency of
inhibitory postsynaptic currents persisted in the presence of tetrodotoxin,
but the change in amplitude distribution largely disappeared. These results
demonstrate for the first time that phenytoin can cause a simultaneous
reduction in synaptic excitation and an increase in inhibition in cortical
networks. The shift in balance in favour of inhibition could be a major
factor in the anticonvulsant action of phenytoin.

PMID: 10658613 [PubMed - indexed for MEDLINE]

"John" <mail at nowhere.net> wrote in message
news:lmk0l0p0qdn6mitr5gv93qbm6pqvf4leo7 at 4ax.com...
> Thank you in advance for any information you may have on this subject.
>
> Going from 300 mg to zero, dropping 100mg every 6 weeks.
>
> I'm experiencing episodes of depression and wondering if the
> withdrawal has anything to do with it.
>
> Not looking for medical advice, just any experiences or references you
> may have.
>
> John






More information about the Neur-sci mailing list